Oxycodone is one drug, in particular, that is an opioid and can cause deaths related to overdoses.
The U.S. is currently weighed down by the opioid epidemic, which refers to the number of people who are addicted to and dependent on opioids, including prescription pain medications and heroin, as well as the number of people who die from opioid overdoses each year.
Among overdose deaths in the U.S., the large majority involve the use of opioids. The Centers for Disease Control and Prevention (CDC) and other state and federal organizations are examining ways to deal with the opioid epidemic in the U.S., but so far there is little relief.
Oxycodone is one drug, in particular, that is an opioid and can cause deaths related to overdoses. The following is an overview of what to know about oxycodone and overdoses.
What is Oxycodone?
Oxycodone is a prescription opioid also classified as a narcotic. It is prescribed to treat moderate to severe pain, and as with other opioids, some of the common side effects include constipation, nausea and vomiting.
While oxycodone does have legitimate medical uses as a pain reliever, it’s also addictive, and people frequently develop a physical tolerance to it as well.
Oxycodone can be prescribed as a single-ingredient drug, but it’s also often used in combination medications. Opioids are combined with other drugs such as acetaminophen to increase their effectiveness. Brand-name drugs that contain oxycodone include OxyContin and Roxicodone.
Oxycodone can be prescribed as an immediate-release version, as well as an extended-release medication that can help control pain.
What Happens When You Take Oxycodone
When you take oxycodone or any opioid pain reliever, it binds to and activates the opioid receptors in the central nervous system. When this happens, the drug raises a person’s tolerance for pain and changes how they sense pain overall.
Along with pain relief, oxycodone and other opioids also trigger a flood of dopamine into the brain, which is a feel-good neurotransmitter. When this happens, the person who has taken the oxycodone will likely feel a sense of euphoria and well-being. This is considered getting high from oxycodone, which then creates a reward response in the brain, which is how addiction occurs.
Also possible with oxycodone is the development of physical dependence. The physical dependence on a drug like oxycodone indicates that a person has a tolerance to it from taking the drug for an extended time, and if the person stops taking it suddenly they go through withdrawal.
It’s important for people who are prescribed oxycodone to follow the dosage instructions provided by their physician. The typical starting dosage of oxycodone for an adult who’s never used opioids before ranges from five to 15 mg every four to six hours. With an extended-release version of oxycodone, the starting dosage is typically 10 mg taken every 12 hours.
Also important is taking oxycodone in the way it’s intended. Some people who are chasing a high will crush up oxycodone and snort the tablets, or they might dissolve tablets and inject them. This kind of oxycodone abuse makes the drug riskier because it reaches the brain more quickly and is more likely to lead to serious consequences or death.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
Oxycodone Overdose Death
An oxycodone overdose death is a possibility if a person abuses this drug.
As with other opioids, oxycodone depresses the activity of the central nervous system. This depression includes respiratory depression, so an opioid overdose means that someone has taken a dose so large that it slows their breathing to the point that’s dangerous or deadly.
Someone who is experiencing an overdose on oxycodone will likely show symptoms such as losing consciousness or nodding off, having skin or nails with a bluish tint, slow or shallow breathing, low blood pressure, delusions, hallucinations, shaking or seizures.
An overdose on oxycodone can be accidental because someone simply doesn’t realize how much of the drug they’re taking, or they might mix oxycodone with something else, such as alcohol or benzodiazepines, which causes further respiratory depression.
The effects of an oxycodone overdose are reversible in some cases, but immediate medical attention is necessary.
To avoid an oxycodone overdose death, it’s important to make sure medications are properly labeled and stored, and dosage instructions are carefully followed. It’s also extremely important to speak with your physician about any other drugs or substances you might regularly use, to ensure they won’t increase the risk of an oxycodone overdose death.
If you or a loved one live with addiction or are using drugs recreationally and want to stop, The Recovery Village can help. Reach out to one of our representatives today to learn how you can start on your path to recovery.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.